Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Hastings, NE

July 6, 2017Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 6, 2017, 7:36 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Jul 6, 2017, 8:15 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:46 PM CDTTSTM WND GST 662 Nne Cambridge, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3414 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KGID 070036
SVRGID
NEC065-073-070115-
/O.NEW.KGID.SV.W.0166.170707T0036Z-170707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
736 PM CDT THU JUL 6 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gosper County in south central Nebraska...
  Western Furnas County in south central Nebraska...

* Until 815 PM CDT

* At 735 PM CDT, a severe thunderstorm was located over Medicine
  Creek Reservoir State Recreation Area, or 21 miles southeast of
  Curtis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
      4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0035Z 318DEG 15KT 4039 10025 

HAIL...0.75IN
WIND...60MPH
 
$$

ADP
3 follow-up statements
849 
WWUS53 KGID 070049
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
749 PM CDT THU JUL 6 2017

NEC065-073-070115-
/O.CON.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
749 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN GOSPER AND WESTERN FURNAS COUNTIES...

At 748 PM CDT, severe thunderstorms were located along a line
extending from near Holbrook to near Wilsonville, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
      4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0048Z 316DEG 18KT 4034 10009 4009 10004 

HAIL...0.75IN
WIND...60MPH
 
$$

ADP
977 
WWUS53 KGID 070056
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
756 PM CDT THU JUL 6 2017

NEC065-073-070115-
/O.CON.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
756 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN GOSPER AND WESTERN FURNAS COUNTIES...

At 755 PM CDT, severe thunderstorms were located along a line
extending from near Holbrook to near Hendley, moving southeast at 15
mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. At 746 PM CDT...a 66 MPH wind gust was 
         recorded by a mesonet site 2 miles north-northeast of 
         Cambridge. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
      4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0055Z 318DEG 15KT 4032 10007 4007 10002 

HAIL...0.75IN
WIND...70MPH
 
$$

ADP
516 
WWUS53 KGID 070114
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
814 PM CDT THU JUL 6 2017

NEC065-073-070123-
/O.EXP.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
814 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSPER AND
WESTERN FURNAS COUNTIES WILL EXPIRE AT 815 PM CDT...
    
The storms which prompted the warning have moved out portions of the 
area. Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Furnas County until 900 PM CDT.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
      4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0113Z 318DEG 15KT 4027 10001 4002 9996 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:01 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 6, 7:01 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 223 PM CDT Thu Jul 6 2017

Forecast concerns include small chances for tstms in the next 24 hrs
along with extent of cooling for Friday.

Current water vapor imagery along with 12Z upper air analysis shows
a high amplitude ridge over the western half of the country with the
high centered near the four corners region. Looks to be broad
troughing in the east with the low/trough that has lingered to our
southeast the past several days now phasing in with the northern
trough. This puts our area in N to NW mid/upper flow as evidenced by
MCS overnight that dove south and affected our northern CWA before
weakening. 15Z surface analysis had low pressure extending from NW
Minnesota to the SW part of the Neb panhandle. Decent pressure rises
of 2 mb per 3 hr behind the trough/front should help it slowly push
south today and tonight. Update...front has continued south with
wind shift line from NE to SW Neb, including north winds at ODX
where temp had climbed to 101 at 2 pm CDT.

First concern involves tstm chances late this afternoon into the
evening. Not seeing much in the way of forcing in the mid/upper
levels, although we do have the weak cold front sagging into the
CWA from the north. Instability shouldn't be an issue as ML CAPE
values are progged to be in excess of 1500 J/KG ahead of the front
while 0- 6 km bulk shear should be in the 25-30 kt range. But in
addition to the lack of a strong forcing mechanism, we are also
expecting some mid level capping with 700 mb temps in the 12-13C
range be mid/late afternoon. Moisture also lacking a bit. As is
often the case this time of the year, the question boils down to
will there be enough heating at the surface to overcome the cap.
If we do get anything to pop, a few storms could be strong/severe
with damaging winds the primary threat as forecast soundings
showing inverted V configuration. HRRR has been consistent today
showing isolated tstms over the Neb part of our CWA. Given this
and the fact it hasn't taken much the past week to get spotty
storms, will leave slight chc going.

Several models including the HRRR and NAM nest keep precip chances
going during the daytime on Friday which seems reasonable with a
weak mid level disturbance passing through. Temps should be
around 10 degrees cooler with the cold front expected to be south
of the CWA. Precip chances look to be the best for the SW CWA
Friday night with MCS progged.

.LONG TERM...(Friday night through Thursday)
Issued at 223 PM CDT Thu Jul 6 2017

Don't see much change in the overall pattern into the weekend as
the upper ridge is progged to remain over the Rockies with
troughing to our east. Cannot rule out weak shortwaves moving into
our area on northwest flow, but timing these more than a day out
is difficult. This is a typical pattern for this time of year.
Seasonal highs in the upper 80s/lower 90s with 20 percent chances
of afternoon/overnight tstms.

For the early to middle part of the workweek, an upper trough may
move into the northwest part of the U.S. which could dampen the
ridge and push it east and over us. Precip chances do not look as
promising depending on how warm we get in the mid levels of the
atmosphere. With the ridge overhead, temps should hot, with
mid/upper 90s expected, with some sites in our KS CWA hitting the
century mark.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 634 PM CDT Thu Jul 6 2017

VFR conditions are expected to continue throughout the TAF valid
period. The chance for thunderstorms is present tonight, but very
low and thus not included in the TAF. Thunderstorms this evening
will likely end up southwest of our KEAR and KGRI TAF sites. Best
chance, although still small of catching a shower or thunderstorm
at our TAF sites will likely be Friday morning but still too low
to include in this TAF. The wind direction will remain light and
variable tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Wesely
Hazardous weather outlook, Jul 6, 5:47 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
547 PM CDT Thu Jul 6 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
547 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this afternoon and Tonight.

Dangerous heat index values of 100 to 106 degrees will persist
through 8 pm this evening.

Late this afternoon into this evening, there is a small chance
for thunderstorm development, mainly for counties in south
central Nebraska. Later in the night, small chances for storms
expand to include the entire outlook area.

Should any storms manage to develop locally or perhaps move in
from the north or west, there is a chance a few could become
strong to severe, with the main threat being hail up to quarter
size and wind gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic small chances for thunderstorms exist across portions of
the area Friday through Wednesday. A strong to severe storm is
possible for areas west of a line from Lexington, Nebraska to
Stockton, Kansas on Friday.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation may be needed on
an isolated basis from late this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jul 6, 7:27 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
727 PM CDT THU JUL 6 2017

NEZ072-082-070100-
Gosper NE-Furnas NE-
727 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Stockville to near Lebanon.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4054 9998 4054 9988 4000 9988 4000 10019
TIME...MOT...LOC 0027Z 318DEG 15KT 4055 10020 4003 10024

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:27 PM CDTSpecial Weather StatementGIDFurnas33 min
Jul 6, 8:12 PM CDTSevere Thunderstorm WarningGIDFurnas37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.